Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Bismarck, ND

June 21, 2003Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2003, 7:06 PM CDT for Foster County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 7:06 PM CDT (00:06 UTC)
Expired
Jun 21, 2003, 7:45 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 21, 6:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 220006
SVRBIS
NDC031-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 745 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARRINGTON...OR ABOUT 43 MILES NORTHWEST
  OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL FOSTER COUNTY AT 720 PM CDT
  RURAL NORTHERN FOSTER COUNTY AT 740 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHEASTERN
NORTH DAKOTA.

LAT...LON 4749 9924 4735 9923 4739 9882 4758 9898

$$
CJS/RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 2:30 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUN 21 2003

MAIN CONCERN TODAY IS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND INTO THIS EVENING AND AGAIN ON SUNDAY.

MODELS IN FAIR AGREEMENT WITH SLOW-MOVING SURFACE TROUGH NOW LOCATED
ALONG LINE FROM W OF KMOT TO W OF KN60 TO W OF KBIS TO W OF KD07.
THIS TROUGH WILL MOVE TO JUST EAST OF KJMS TO KMBG LINE BY 12Z
SUNDAY. VERY UNSTABLE AIRMASS OF -4 TO -7 MSAS LIS NOW IN PLACE
OVER CENTRAL DAKOTAS. APPROACHING S/W OVER FRONTAL BOUNDARIES WILL
TRIGGER INCREASINGLY STRONG CONVECTION AS THEY MOVE INTO THIS
UNSTABLE AIRMASS. WILL ISSUE PACKAGE A LITTLE EARLY. CONVECTION WILL
CONTINUE OR REBUILD AGAIN TOMORROW OVER SOUTHEAST AND EASTERN
PORTION OF FORECAST AREA. WILL CONTINUE DRY MONDAY BUT BRING CHANCE
POPS IN AGAIN AFTER MIDNIGHT MONDAY.

IN EXTENDED NO BIG CHANGES AS MODELS HAVING INCREASINGLY DIFFICULT
TIME AGREEING ON SOLUTION FOR MID WEEK. WILL ATTEMPT TO FIT INTO
NORTHERN PLAINS GRIDS. ADDED DRY SATURDAY FOR DAY 7.

.BIS...NONE.

HW
Hazardous weather outlook, Jun 21, 5:21 AM CDT, 13 hours 45 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE AND WITH HEAVY RAIN OVER CENTRAL
NORTH DAKOTA TODAY. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL
SHIFT EAST TO THE JAMESTOWN AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL NORTH DAKOTA TODAY AND
THIS EVENING.

VINING

In the hours before

Local storm report, Jun 21, 4:48 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

448 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    BALDWIN                   ND   2 INCH HAIL

06/21/03   BURLEIGH                       EVENT DURATION 8

                                          MINUTES. REPORTED BY

                                          STORM SPOTTER.

0432 PM    2 SW BALDWIN              ND   .75 INCH HAIL

06/21/03   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR.

0439 PM    9 SSW MERCER              ND   TORNADO

06/21/03   MCLEAN                         EVENT DURATION 12

                                          MINUTES. REPORTED BY

                                          PUBLIC.
Local storm report, Jun 21, 5:22 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

522 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0520 PM    REGAN                     ND   1.5 INCH HAIL

06/21/03   BURLEIGH                       EVENT DURATION 2

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.
Local storm report, Jun 21, 5:32 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

532 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0530 PM    6 N KARLSRUHE             ND   1 INCH HAIL

06/21/03   MCHENRY                        EVENT DURATION 2

                                          MINUTES. REPORTED BY

                                          COOPERATIVE OBSERVER.
Special weather statement, Jun 21, 5:42 PM CDT, 1 hour 24 minutes before
NDZ002-010-017-018-032-033-040-041-043-044-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SAT JUN 21 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BURKE...
MOUNTRAIL...MCKENZIE...BILLINGS...DUNN...STARK...SLOPE...HETTINGER...
BOWMAN...AND ADAMS COUNTIES...

CENTRAL AND EASTERN NORTH DAKOTA REMAIN IN THE SEVERE THUNDERSTORM
WATCH UNTIL 900 PM CDT.

A LINE OF THUNDERSTORMS IN CENTRAL NORTH DAKOTA WERE MOVING EAST AT
10 MPH. LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THESE
THUNDERSTORMS.  SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE ADVANCE WARNING.

WESTERN NORTH DAKOTA CAN EXPECT SCATTERED SHOWERS...AND A FEW
THUNDERSHOWERS.

TSW
Local storm report, Jun 21, 6:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

618 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0615 PM    6 SE RUGBY                ND   1 INCH HAIL

06/21/03   PIERCE                         EVENT DURATION 3

                                          MINUTES. REPORTED BY

                                          STORM SPOTTER.
Local storm report, Jun 21, 6:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

652 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0644 PM    4 E TAPPEN                ND   TORNADO

06/21/03   KIDDER                         REPORTED BY PUBLIC.

0646 PM    2 S HEATON                ND   .75 INCH HAIL

06/21/03   WELLS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:27 PM CDTSevere Thunderstorm WarningBISMcIntosh48 min
Jun 21, 7:48 PM CDTSevere Thunderstorm WarningBISStutsman42 min
Jun 21, 8:01 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.